Evidence map›Paper›PMID 41792544›Full record

ArticleJournal of medical toxicology : official journal of the American College of Medical Toxicology2026

Risk Factors Associated with Deterioration in Sedative Drug Overdose.

Pramod Chandru, Kayla Schriber, Helene Benedicte Fabrin Brasted, Earl Butler, Naren Gunja

Abstract read
In one paragraph

Article in Journal of medical toxicology : official journal of the American College of Medical Toxicology, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Pramod ChandruNepean Blue Mountains Toxicology Service - Derby Street Kingswood, Sydney, NSW, Australia. Pramod.Chandru@health.nsw.gov.au.ORCID http://orcid.org/0000-0002-5588-3061
Kayla SchriberThe University of Sydney Westmead Clinical School, Westmead, NSW, 2145, Australia.
Helene Benedicte Fabrin BrastedDepartment of Clinical Pharmacology, Bispebjerg and Frederiksberg Hospital, Copenhagen, Denmark.
Earl ButlerNepean Blue Mountains Toxicology Service - Derby Street Kingswood, Sydney, NSW, Australia.
Naren GunjaThe University of Sydney Westmead Clinical School, Westmead, NSW, 2145, Australia.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundSedative overdoses, particularly involving opioids, γ-hydroxybutyrate (GHB), and benzodiazepines, are an increasing contributor to toxicology admissions and intensive care unit (ICU) utilisation in Australia. While pharmacological mechanisms are well characterised, identifying which patients will deteriorate remains challenging. Existing risk stratification tools, such as the Glasgow Coma Scale (GCS), lack toxicology-specific nuance and may not adequately account for early physiological derangement, highlighting the need for improved, patient-centred risk assessment.

aimsTo evaluate clinical and exposure-related features associated with ICU admission, endotracheal intubation, and in-hospital complications following sedative overdose.

methodsThis retrospective cohort study included patients referred to a district toxicology service with suspected sedative overdose between November 2022 and November 2023. Data extracted from electronic medical records included demographics, ingestion characteristics, clinical course, and investigation results. Sedatives were defined by central nervous system depressant effects. Outcomes were ICU admission, endotracheal intubation, and in-hospital complications. Associations were examined using univariable analyses and multivariable logistic regression; venous pH was modelled separately using penalised logistic regression.

resultsA total of 374 patients were included. Common agents were benzodiazepines (32.1%), opioids (29.1%), and GHB (20.6%). In-hospital complications occurred in 35.8% of patients, ICU admission in 17.9%, and intubation in 13.6%. After adjustment, ICU admission was independently associated with lower venous pH and non-benzodiazepine GABA-ergic agent ingestion (e.g. pregabalin and Z-drugs) (adjusted OR 3.35, p = 0.04). Lower venous pH was consistently associated with all adverse outcomes. The model-estimated probability of intubation increased non-linearly with worsening acidaemia, rising from 8% at pH 7.35 to 66% at pH 7.20. In-hospital complications were independently associated with opioid ingestion (adjusted OR 3.81, p < 0.001) and lower GCS, while intubation was associated with lower GCS and lower venous pH. GHB ingestion was inversely associated with intubation.

conclusionLower GCS, reduced venous pH, and ingestion of high-risk sedative agents—particularly opioids and non-benzodiazepine GABA-ergic ingestion —were key features associated with clinical deterioration in sedative overdose. These findings support multifactorial, toxicology-specific risk stratification incorporating early physiological and pharmacological markers, with prospective validation required before clinical implementation.

Indexed as

Drug OverdoseHypnotics and SedativesAdultAnalgesics, OpioidAustraliaBenzodiazepinesFemaleGlasgow Coma ScaleHumansIntensive Care UnitsIntubation, IntratrachealMaleMiddle AgedRetrospective StudiesRisk AssessmentRisk FactorsAnalgesics, OpioidBenzodiazepinesHypnotics and SedativesSodium OxybateGCSIntubationSedative

Identifiers

PMID41792544
PMCPMC13076744

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.